Alert archive / Kansas / Flash Flood Warnings in 2020

Flash Flood Warning 12, NWS Goodland, KS

July 2, 2020Gove County, Kansas

NWS Goodland, KS issued this flash flood warning at Jul 2, 2020, 8:15 PM CDT for Gove County, Kansas. It was in force for 83 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2020, 8:15 PM CDT (01:15 UTC)
Expired
Jul 2, 2020, 9:38 PM CDT
In force
83 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Gove County, KS

The radar

The Dodge City radar (KDDC), 121 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 9:00 PM CDTFLASH FLOOD15 Sse Gove, KSSPOTTER REPORTED FLOODED ROAD WHILE DRIVING ~4 MI SSE OF RESIDENCE NEAR CTY RD 58.
Jul 2, 9:38 PM CDTHEAVY RAIN 1.512 Sse Gove, KSSTORM RAINFALL TOTAL.
Jul 2, 9:38 PM CDTHEAVY RAIN 1.512 Sse Gove, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2093 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2093 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
2321 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

566 
WGUS53 KGLD 030115
FFWGLD
KSC063-030315-
/O.NEW.KGLD.FF.W.0012.200703T0115Z-200703T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
815 PM CDT Thu Jul 2 2020

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Southeastern Gove County in west central Kansas...

* Until 1015 PM CDT.

* At 815 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is ongoing or
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Flash flooding will remain over mainly rural areas of southeastern
  Gove County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3870 10047 3897 10047 3897 10015 3870 10016

FLASH FLOOD...RADAR INDICATED

$$

JN
2 follow-up statements
345 
WGUS73 KGLD 030145
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
845 PM CDT Thu Jul 2 2020

KSC063-030315-
/O.CON.KGLD.FF.W.0012.000000T0000Z-200703T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gove KS-
845 PM CDT Thu Jul 2 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
SOUTHEASTERN GOVE COUNTY...

At 845 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area.  Flash flooding is ongoing or expected
to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Flash flooding will remain over mainly rural areas of southeastern
Gove County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3870 10047 3897 10047 3897 10015 3870 10016

FLASH FLOOD...RADAR INDICATED

$$

JN
449 
WGUS73 KGLD 030238
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
938 PM CDT Thu Jul 2 2020

KSC063-030248-
/O.CAN.KGLD.FF.W.0012.000000T0000Z-200703T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gove KS-
938 PM CDT Thu Jul 2 2020

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN GOVE COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3870 10047 3897 10047 3897 10015 3870 10016

$$

JN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 8:08 PM CDT, 7 minutes earlier.

Area forecast discussion, Jul 2, 8:08 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
708 PM MDT Thu Jul 2 2020

.UPDATE...
Issued at 708 PM MDT Thu Jul 2 2020

The line of storms continues at a decent eastward pace thru the
CWA. As a result, have cleared the next tier of counties from the
Watch. East of Hwy 25 remains in the Watch.

&&

.SHORT TERM...(This afternoon through Friday)
Issued at 1133 AM MDT Thu Jul 2 2020

Latest upper air analysis and satellite imagery show southwest
flow over the Great Basin onto the High Plains with cloud cover
continuing to fade. A short wave trough was deepening over
Eastern Colorado. At the surface a dry line/surface boundary was
located just west of the KS/CO border. To the east an outflow
boundary from convection to the east was moving westward.

This afternoon am expecting thunderstorms to initiate near Akron
and Yuma by 2 PM MT. Based on the explosive growth with storms
yesterday, am expecting the same to occur today. As storms move
east they should increase in coverage and intensity. Based on the
0-6 KM shear, 0-3 KM helicity, and ML CAPE am thinking these
storms may become super cells despite the rather weak shear. The
greatest risk for hail will be when storms initially develop. Once
the storms begin to group together the hail threat will go down
and the risk for straight-line winds will go up. Currently am
thinking the greatest risk for straight-line winds will be along
Highway 36 corridor.

Tonight the storm activity will continue to move east. Am not sure
how late into the evening the potential for damaging straight-
lines winds will last. However, based on what happened over the
past week in a similar setup, am thinking the risk may persist to
after midnight; although by late evening the threat will will be
more isolated that earlier in the evening.

Confidence of severe thunderstorms occurring and producing these
threats are between moderate and high. Impacts will be broken tree
limbs, downed power poles, limited visibility in the torrential
rainfall/blowing dust. However, confidence of these threats
occurring east of Highway 83 declines. The one factor that is
tricky to determine is when the storms will reach the eastern 1/3
of the forecast area. If they race east after clustering together,
they may reach the eastern part of the forecast area early enough
in the evening to still produce damaging winds over a more than
just isolated locations.

Friday a similar setup will exist for severe thunderstorms to
occur. However the ML CAPE will be pushed further east, with the
dry line between Highways 27 and 83, except for an arc of higher
dewpoints over Yuma County. Deep layer shear over Yuma County is
15 kts, so may see some strong thunderstorms until the storm
activity moves over the east half of the forecast area. Currently
this shouldn't occur until the evening, which will limit the
amount of instability present.

.LONG TERM...(Friday night through Thursday)
Issued at 315 PM MDT Thu Jul 2 2020

An upper-level ridge axis is expected to remain over Central High
Plains in the extended forecast. An upper-level trough is across
the Pacific NW. A 500mb low develops across region on Sunday as
ridge flattens. Ridge builds back into the High Plains next week
with a few shortwave troughs moving across the Central Region High
Plains.

At the surface a boundary is across the CWA on Saturday. A trough
is expected to be across eastern Colorado/northwest KS region
through the period.

Expecting temperatures to be in the low to mid 90s on Saturday.
Temperatures will be slightly cooler on Sunday expecting to be in
the mid 80s to low 90s. Temperatures will increase above normal
later in the period to upper 90s near 100 by Wednesday. Expecting
a chance of precipitation Saturday with increase chances on
Sunday as H5 low moves across region. Expect chances of
precipitation to decrease by Tuesday into Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 509 PM MDT Thu Jul 2 2020

Both terminals will be affected by a line of showers and
thunderstorms moving from west to east across the CWA thru about
01z-03z Friday. Main factor for both will be strong gust
potential, although rain could drop visibility to 3sm at times
with VCTS.

Winds for KGLD, NW 12-25kts thru 01z-02z Friday, then becoming
ESE 10-20kts. From 07z onward SSE 10-15kts, with gusts to 25kts
from 21z onward. From 00z-01z Friday with thunderstorms
vrb30g60kts possible.

Winds for KMCK, SE around 15-25kts thru about 01z-02z Friday then
WSW 10-20kts. By 13z Friday ESE 5-15kts, with gusts up to 25kts
by 22z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...JTL
LONG TERM...EH
AVIATION...JN
Hazardous weather outlook, Jul 2, 8:06 PM CDT, 9 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
706 PM MDT Thu Jul 2 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-040115-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
706 PM MDT Thu Jul 2 2020 /806 PM CDT Thu Jul 2 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

A Severe Thunderstorm Watch remains in effects for counties in
Kansas and Nebraska east of Highway 25. Main threats will be hail up
to 2 inches in diameter, wind gusts of 60-80 MPH, blowing dust, and
torrential rainfall.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Severe thunderstorms may form Saturday afternoon and evening east of
a Benkelman to Goodland and Tribune line. Main threats will be large
hail, damaging wind gusts, and torrential rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this evening. Storm reports by
phone or through social media are greatly appreciated.

In the hours before

Local storm report, Jul 2, 7:49 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
649 PM MDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     6 SSW NEW ALMELO        39.51N 100.14W
07/02/2020  M60 MPH          GRAHAM             KS   MESONET

&&
Local storm report, Jul 2, 7:50 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
650 PM MDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     1 WNW COLBY             39.39N 101.06W
07/02/2020                   THOMAS             KS   PUBLIC

            LINEAR IRRIGATION SYSTEM BLOWN OVER AT KSU
            RESEARCH CENTER.

&&
Local storm report, Jul 2, 7:52 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
652 PM MDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     TSTM WND GST     2 NNE NEW ALMELO        39.61N 100.11W
07/02/2020  M72 MPH          NORTON             KS   MESONET

&&
Special weather statement, Jul 2, 7:56 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
756 PM CDT Thu Jul 2 2020

KSZ029-030115-
Gove KS-
756 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOVE COUNTY UNTIL
815 PM CDT...

At 756 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Pendennis, moving northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Gove
County.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Kansas.

LAT...LON 3870 10031 3891 10040 3899 10015 3870 10016
TIME...MOT...LOC 0056Z 245DEG 9KT 3883 10026

024
Local storm report, Jul 2, 8:04 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
704 PM MDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HEAVY RAIN       BURLINGTON              39.31N 102.27W
07/02/2020  M1.75 INCH       KIT CARSON         CO   PUBLIC

            STORM TOTAL.

&&
Local storm report, Jul 2, 8:05 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
705 PM MDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       2 NNW BLAKEMAN          39.85N 101.13W
07/02/2020  M0.52 INCH       RAWLINS            KS   CO-OP OBSERVER

            STORM RAINFALL TOTAL.

&&

MRC

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:15 PM CDTSpecial Weather StatementGLDGove30 min
Jul 2, 7:19 PM CDTSpecial Weather StatementGLDLogan26 min
Jul 2, 7:24 PM CDTSevere Thunderstorm WarningGLDGraham, Norton66 min
Jul 2, 7:56 PM CDTSpecial Weather StatementGLDGove19 min
Jul 2, 8:20 PM CDTSpecial Weather StatementGLDGove25 min
Jul 2, 8:27 PM CDTSevere Thunderstorm WarningGLDGraham, Norton33 min

Nearby

Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.